Vicodin Overdose

A Vicodin overdose generally onsets when dosage rises above a 40 milligram per day level (though opiate tolerance can sometimes give way to a higher overdose threshold). Regardless of the dosage involved, however, Vicodin overdose may demonstrate itself with physical or psychological responses. Examples of symptoms of Vicodin overdose can include slowed breathing, excessive sleepiness and slowed heartbeat (also known as “bradycardia”). In some cases, external signals of Vicodin overdose can be detected, such as skin that is cold to the touch, clammy or of bluish tint, or a change in pupil size. In some cases, signs of severe dehydration may arise, as well. When Vicodin overdoses go untreated, they can be fatal; in fact, complications of Vicodin overdose can involve the onset of coma, the development of seizures, heart attack and sudden death.

Complications Due to Vicodin Overdose and Hepatotoxicity

In some countries, such as the United States, Vicodin’s active ingredient — the opioid hydrocodone — is not the only component of the drug. In fact, in the vast majority of preparations, Vicodin also contains a secondary painkiller, known as acetaminophen (the same ingredient found in over-the-counter pain reliever, Tylenol). Unfortunately, any overdose of acetaminophen can also cause great harm and damage to the body, particularly if the condition is exacerbated by alcohol intake. Because the liver primarily works to metabolize acetaminophen (as well as to process ethanol — alcohol’s active ingredient), the liver can quickly become overtaxed, causing hepatotoxicity to take place. As a result, the body can incur serious organ damage, including negative effects on the kidneys, stomach wall and the liver itself. Alcohol can also have further serious effects on the body when mixed with alcohol, including breathing difficulties, severe central nervous system issues and coma onset.

Other Complications of Vicodin Overdose

Vicodin overdose can also result when any illocit or mind-altering substance is ingested alongside the opiate analgesic. Vicodin should never be mixed with other drugs, particularly with stimulants such as cocaine and meth, or amphetamines — or downers and sedatives such as benzodiazepines, barbiturates, methylphenidate or tranquilizers. Such drug interactions can have a host of serious — and life-threatening — effects, including cardiac arrest, sudden heart failure, vital organ failure (particularly of the liver and kidneys), pulmonary complications and severe breathing problems. In severe cases, many Vicodin overdoses involving poly-drug use will also include symptoms such as accompanying jaundice, memory “holes” or amnesia, tremors or the onset of seizures, full mental “blackouts” and the development of a coma.